Alert archive / New Mexico / High Wind Watches in 2012

High Wind Watch 1, NWS Midland/Odessa, TX

January 14, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 14, 2012, 1:39 PM MST for Eddy County, New Mexico. It took effect at Jan 16, 2012, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2012, 1:39 PM MST (20:39 UTC)
In effect from
Jan 16, 2012, 5:00 AM MST
Expired
Jan 15, 2012, 4:46 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3052 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WWUS74 KMAF 142039
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CST SAT JAN 14 2012

...HIGH WIND WATCH IS IN EFFECT MONDAY FOR THE GUADALUPE MOUNTAINS...

.MID LEVEL FLOW IS EXPECTED TO STRENGTHEN SIGNIFICANTLY MONDAY IN
ADVANCE OF AN UPPER LEVEL STORM SYSTEM ACROSS THE WESTERN STATES.
STRONGER WINDS ARE LIKELY ACROSS THE GUADALUPE MOUNTAINS AS THE
UPPER STORM SYSTEM LIFTS EASTWARD ACROSS THE ROCKY MOUNTAINS.

NMZ027-TXZ258-151130-
/O.NEW.KMAF.HW.A.0001.120116T1200Z-120117T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
139 PM MST SAT JAN 14 2012

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON. 

* TIMING...DURING THE DAY MONDAY.

* IMPACTS...STRONG WINDS MAY POSE A HAZARD TO MOTORISTS DRIVING
  ACROSS THE GUADALUPE MOUNTAINS ON U.S. HIGHWAY 62 180.

* WINDS...SOUTHWEST WINDS OF 35 TO 50 MPH. GUSTS TO 65 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
233 
WWUS74 KMAF 151146
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CST SUN JAN 15 2012

...HIGH WIND WARNING IS IN EFFECT MONDAY FOR THE GUADALUPE MOUNTAINS...

.AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA ON MONDAY. THIS
TROUGH WILL HAVE SIGNIFICANT SUBSIDENCE ATTENDANT WITH THE
SYSTEM. AS STRONG SUBSIDENCE MOVES ACROSS THE GUADALUPE
MOUNTAINS...A STRONG ROTARY CIRCULATION WILL DEVELOP THUS
RESULTING IN HIGH WINDS DURING THE DAY OVER THE GUADALUPE
MOUNTAINS. WINDS WILL INCREASE TO WARNING CRITERIA BY MID DAY AND
SLOWLY DECREASE DURING THE EVENING HOURS. 


NMZ027-TXZ258-152200-
/O.UPG.KMAF.HW.A.0001.120116T1200Z-120117T0000Z/
/O.NEW.KMAF.HW.W.0002.120116T1200Z-120117T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
446 AM MST SUN JAN 15 2012

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 5 AM TO 5 PM MST MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WIND THROUGH THE GUADALUPE MOUNTAINS.

* TIMING...MONDAY.

* WINDS...SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS NEAR 70 MPH.

* IMPACTS...STRONG WINDS MAY POSE A HAZARD TO MOTORISTS DRIVING
  ACROSS THE GUADALUPE MOUNTAINS ON U.S. HIGHWAY 62 180. AVIATION
  INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR
  STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE VICINITY OF THE
  GUADALUPE MOUNTAINS. PILOTS SHOULD BE ALERT FOR STANDING WAVE
  CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE ACTIVITY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 14, 1:27 PM MST, 12 minutes earlier.

Area forecast discussion, Jan 14, 1:27 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CST SAT JAN 14 2012

.DISCUSSION...
DRY AND MILD WEATHER IS EXPECTED THROUGH THE FORECAST PACKAGE AS
NEARLY ZONAL FLOW ALOFT PREVAILS THROUGH THE NEXT SEVEN DAYS.
MUCH ABOVE NORMAL TEMPERATURES ARE EXPECTED SUNDAY AND MONDAY AS
A LEE TROUGH INTENSIFIES AHEAD OF AN APPROACHING WEAK UPPER LEVEL
TROUGH FROM THE WEST COAST. IT WILL BECOME WINDY ACROSS THE MOUNTAINS
AND A SIGNIFICANT PORTION OF THE PLAINS MONDAY AS 700 MILLIBAR
WINDS INCREASE TO 40 TO 50 KNOTS. WILL ISSUE A HIGH WIND WATCH FOR
THE GUADALUPE MOUNTAINS MONDAY WITH THE NAM DEPICTING A MOUNTAIN
WAVE FORMING IN THIS AREA IN THE STRONG MID LEVEL FLOW ALOFT. THE
DAVIS MOUNTAINS APPEAR TO BE ON THE FRINGE OF THE HIGHER WIND
SPEEDS ALOFT AND HAVE OPTED TO NOT INCLUDE THEM AT THIS TIME IN THE
WATCH. LATER SHIFTS WILL NEED TO MONITOR. A COLD FRONT IS PROGGED
TO PUSH THROUGH THE FORECAST AREA TUESDAY. THERE WILL BE PLENTY OF
COLD AIR BEHIND THIS SYSTEM ACROSS THE NORTHERN AND CENTRAL PLAINS
BUT IT DOES NOT APPEAR THAT IT WILL BE ABLE TO PENETRATE THIS FAR
SOUTH IN THE STRONG ZONAL FLOW ALOFT. TEMPERATURES ARE FORECAST TO
GET KNOCKED BACK TO NEAR NORMAL TUESDAY. BY AS EARLY AS NEXT
WEDNESDAY A NEW LEE TROUGH WITH DOWNSLOPE FLOW AND LOW LEVEL
THERMAL RIDGING WILL DEVELOP IN THE PROGGED WEST TO NORTHWEST FLOW
ALOFT. TEMPERATURES AGAIN SHOULD SOAR TO MUCH ABOVE NORMAL VALUES
BY WEDNESDAY THROUGH NEXT SATURDAY WITH DRY CONDITIONS CONTINUING.

&&

.FIRE WEATHER...
THE PATTERN HAS CHANGED OVER THE LAST FEW DAYS TO ONE WHICH FAVORS
WARMER...DRIER...AND WINDIER CONDITIONS. THESE CONDITIONS WILL BE
MORE EVIDENT SUNDAY AND ESPECIALLY MONDAY. WINDS WILL FIRST INCREASE
IN THE GDP MTNS/ADJACENT PLAINS SUNDAY PM WHERE ELEVATED FIRE WX
CONCERNS WILL EXIST. OF LATE THE FIRE DANGER HAS BEEN IN THE LOW TO
MODERATE RANGE BUT WITH CONTINUED DRYING IT IS EXPECTED TO AT LEAST
BRIEFLY REACH HIGH FOR A FEW HRS SUNDAY AFTERNOON AND MONDAY. MONDAY
LOOKS TO BE MUCH WINDIER AND OVER A LARGER AREA THAN SUNDAY...AND
SUSTAINED WINDS OF 25-30 MPH WILL BE POSSIBLE IN THE PLAINS.
TEMPERATURES WILL BE AROUND 15 DEGREES ABOVE NORMAL IN MOST PLACES.
ATTP THE WRN PB/SE NM AND LOWER ELEVATIONS OF THE GDP MTNS ARE THE
MOST FAVORED AREAS FOR BRIEF CRITICAL FIRE WX CONDITIONS MONDAY. NO
WATCHES/WARNINGS AT THIS POINT AS THERE IS STILL COME UNCERTAINTY
WRT MIN RH/S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              33  70  44  74  /   0   0   0   0
CARLSBAD NM                29  74  42  74  /   0   0   0   0
DRYDEN TX                  33  69  43  77  /  10   0   0   0
FORT STOCKTON TX           40  75  49  77  /   0   0   0   0
GUADALUPE PASS TX          37  63  43  61  /   0   0   0   0
HOBBS NM                   29  70  37  68  /   0   0   0   0
MARFA TX                   26  67  31  68  /  10   0   0   0
MIDLAND INTL AIRPORT TX    30  69  41  73  /   0   0   0   0
ODESSA TX                  32  69  43  71  /   0   0   0   0
WINK TX                    29  71  38  76  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...HIGH WIND WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

99/99
Hazardous weather outlook, Jan 14, 1:24 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CST SAT JAN 14 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
224 PM CST SAT JAN 14 2012 /124 PM MST SAT JAN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL BE ON THE INCREASE SUNDAY AND INTO MONDAY. LOCALIZED
VERY WINDY CONDITIONS ARE EXPECTED TO AT LEAST BRIEFLY DEVELOP IN
THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON. STRONGER HIGH WINDS ARE
LIKELY MONDAY IN THE GUADALUPE AND DAVIS MOUNTAINS.

ALSO WITH THE INCREASED WINDS...ABOVE NORMAL TEMPERATURES...AND
DECREASING RH/S FIRE WEATHER CONCERNS WILL INCREASE...ESPECIALLY
MONDAY IN THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.